Ask a doctor

Severe Facial Edema After Botox, How can this be Treated?

I had Botox on my frown & above my eyebrows 5 days ago. Since then, I have experienced facial edema, but most severely in my lower cheek area (think Marlon Brando in the 'Godfather' - I kid you not!). I've had Botox many times before, but this is the first time this has happened. Is this a side-effect? Has anyone else experienced this? And how can it be treated? Seems a bit silly to have Botox done for my frown lines, and now I don't want to be seen out because I look like a chipmunk!

Doctor Answers (9)

Botox and facial swelling

+1

 I have never had a patient who had facial swelling after Botox, nor have I heard of such a reaction from my collegues.  There is a very rare chance that  you might be allergic to a constituent within the Botulinum toxin or a preservative in the liquid saline that is used to make the Botox solution in the doctor's office.  If the doctor refers you to an allergist and provides the allergist with a sample of the liquid used to dilute the Botox, and a couple of units of the Botox liquid, the allergist may be able  to test you for allergies. If there is any shortness of breath, wheezing, hives or itching, you may need to seek urgent attention.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Can't be related to botox

+1

If botox from Allergan was used then the chances of it causing edema is close to 0%.  Never had such a side effect.  Check with the person who injected you and ask allergan if they sell their botox this person.

Andre Aboolian, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 44 reviews

Complication with your Injection

+1

Thank you for your question.  Was the person who injected you a board certified plastic surgeon?

I am sorry that you are experiencing this issue. I would suggest that you go and see the person who injected you. Checking to see exactly what was injected is very important.

Good Luck!

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 710 reviews

You might also like...

Severe Facial Edema After Botox, How can this be Treated?

+1

I have used neurotoxins like Botox, Dysport and Xeomin for over 20 years and you should go back and see the MD that did your Botox injections, IMHO for evaluation and possibly a medrol dose pack.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Facial Swelling after Botox?

+1

Hello!

Allergic Reactions to Botox  from ALLERGAN are RARE. Mostly this can be attributed an contaminants in the dilutant vs another disease process going on at the same . An allergist would help to determine if your symptoms are food related , environment related.

Talk to your injector and go see him/her

Dr jeneby

Thomas T. Jeneby, MD
San Antonio Plastic Surgeon
4.5 out of 5 stars 20 reviews

Facial Edema After Botox

+1

I have been injecting Botox for over 15 years and have never seen or heard of this side effect.  If this persists, please see your internist as this could be another completely unrelated problem coincident in time only with your Botox. You did not mention if it was one or both sides of your face, but you may also want to check with your dentist if you are having pain in your jaw.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Cheek swelling after Botox

+1
Botox does not cause edema. There is a difference between mild swelling at injection sites and edema. I think Dr. Steinsapir has hit the nail on the head. Were you injected by a board certified dermatologist or plastic surgeon? Are you sure that the product injected was purchased from Allergan and was not bought on the gray market from an unregulated manufacturer outside the United States? This is the crucial inquiry which you should pursue.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 9 reviews

BOTOX does not cause this type of facial swelling.

+1

There are a couple of possibilities.  One possibility is that you did not get BOTOX made by Allergan.  There are less purified products out there that are passed off as BOTOX.  It may be that this is what you were treated by an inferior product and you are having a reaction to this product, whatever it was.  The other possibility it that the saline used to reconstituted the BOTOX was not sterile or had contaminates that you are reacting to.  If this does not settle down rapidlyy or it seems to be getting worse, I would recommend getting assessed by a medical doctor.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Swelling in Cheeks after Botox?

+1

Hi RD.  Because you have not had any problems in the past with Botox and because the reaction is in a different area of the face, we believe it's likely that the swelling is unrelated to the Botox injections.

It's worth a call or visit to your injector, but we do not think the two would be related.  If the problem persists, involves pain or gets worse, see your general practitioner.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.